Alert archive / West Virginia / Flood Watches in 2018
Flood Watch 5, NWS Charleston, WV
NWS Charleston, WV issued this flood watch at Feb 16, 2018, 9:24 PM EST for 9 counties in West Virginia. It took effect at Feb 17, 2018, 10:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2018, 9:24 PM EST (02:24 UTC)
- In effect from
- Feb 17, 2018, 10:00 AM EST
- Expired
- Feb 17, 2018, 7:01 PM EST
- In force
- 9 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Raleigh County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flood watch went out at Feb 16, 7:16 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 16, 7:16 PM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Charleston WV 716 PM EST Fri Feb 16 2018 .SYNOPSIS... High pressure builds in behind the front overnight. Next low pressure system late Saturday/Saturday night. High pressure Sunday. Warm front Monday, and then a cold front midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 715 PM Friday... Forecast on track save for minor adjustments on PoP to fine tune exodus of precipitation this evening. Flash flood watch allowed to expire. As of 300 PM Friday... Radar images show that the bulk of pcpn associated with a passing front will concentrate along the eastern mountains this evening, before exiting east. A high pressure builds from the west to provide dry weather conditions tonight. However, another southern stream system will move just south of the area Saturday afternoon to bring more pcpn mainly across the southern portions of our CWA. Models agreed in the onset of pcpn starting from our VA counties, north into WV from 12Z through 22Z. Will have to monitor conditions closely as soils remain saturated, streams are running high and additional rainfall could pose a threat for additional flooding. In addition, cold air could stay trapped along the western slopes and protected hollows and spots. Even though there will be warm advection under south to southwest flow, periods of FZRA could be possible mainly over the northeast mountains. However, confidence runs low for these conditions and decided to kick the can to the next shift that could revise new guidance. Temperatures will drop into the upper 20s northern half and to the lower 30s southern half tonight. Used the consensus MOS guidance for temperatures through the period. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 220 PM Friday... Wintry mix to eventually snow will continue in the Northern Mountains through early Sunday morning. An additional inch of snow will be possible, but confidence is low still on possible icing as latest forecast soundings support more of a snow/sleet mix. If there is a period of freezing rain Saturday night, ice accumulations will be less than a tenth of an inch. High pressure moves through Sunday, with any lingering precipitation tapering off early before sunrise. Overall, it will be mostly dry through the day with warm air advection starting to pour into the area once again. This will help temps climb back into the 50s through the day. Rainfall chances will increase again overnight with the passing of a warm front. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 230 PM Friday... Warm front crossing the area into Monday morning and rain is expected once again. However, models are now in much better agreement, keeping heavier rainfall off to our west. Very warm and dry conditions expected now for Tuesday, but showers may start to enter SE Ohio by early Tuesday evening. Temperatures will feel a lot like summer, with highs possibly topping 80 degrees for much of the Southern Forecast Area. Other than some slight timing differences, models bring our next chance for rain mid week as a cold front passes Wednesday into Thursday. Once again we will have to watch for the possibility of flooding, as really any rainfall at this point looks problematic. This will be especially true if the front stalls over the area through the end of the week, as some guidance is now suggesting. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 715 PM Friday... Quick series of events, as precipitation exits this evening, high pressure cross overnight and Saturday morning, and then low pressure quickly moves in, with more precipitation, Saturday afternoon. Any visibility restrictions with precipitation in the mountains will end quickly this evening, but MVFR stratocu, IFr at times, will persist into he overnight. When it does start to break up, for is likely to form, and go IFR overnight through daybreak north, but braking up sooner south, as clouds and wind associated with the next system arrive. Outside the mountains, MVFR stratocu will persist until 02z-04Z, with MVFR forming thereafter, especially east of the Ohio River. Saturday morning will be VFR once any morning fog is gone, with morning cu near 3000 ft not likely to be enough to form a ceiling. The rain will move in Saturday afternoon, with MVFR ceilings and visibility. Northwest surface flow will diminish overnight, and then a southeast flow will develop Saturday morning, and become gusty in the mountains. Moderate northwest flow aloft will diminish quickly overnight, and then become light southwest on Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Clearing and subsequent fog formation overnight may vary. Onset of deteriorating conditions in rain Saturday may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H M M M H H H H H M L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H M L L M L EKN CONSISTENCY M L H M M M M L L L L M PKB CONSISTENCY M H H H H H H H M H M M CKB CONSISTENCY H H H H H H H M M M H M AFTER 00Z SUNDAY... IFR possible in rain Saturday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/TRM/MPK NEAR TERM...ARJ/TRM SHORT TERM...MPK LONG TERM...MPK AVIATION...TRM
Hazardous weather outlook, Feb 16, 7:21 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 721 PM EST Fri Feb 16 2018 VAZ003-004-WVZ024-025-033-034-180030- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 721 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another dose of heavy rain is possible Saturday into Saturday night. With wet ground in place, this rain will have to be monitored for potential flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ522>524-526-180030- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 721 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix is expected Saturday into Saturday night. Light icing is possible and a winter weather advisory or watch may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>521-525-180030- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Northwest Randolph- 721 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Local storm report, Feb 16, 8:29 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM FLOOD 1 W BEEBE 39.31N 81.86W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-144 CLOSED IN BOTH DIRECTIONS NEAR MILE MARKER 12.5
DUE TO HIGH WATER. VIA OHGO.
&&
EVENT NUMBER RLX1800847
MECLocal storm report, Feb 16, 8:31 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM FLOOD BROADWELL 39.36N 81.88W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-329 CLOSED IN BOTH DIRECTIONS BETWEEN SR144 AND
SR550 DUE TO HIGH WATER. VIA OHGO.
&&
EVENT NUMBER RLX1800848
MECLocal storm report, Feb 16, 8:32 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD 1 S GLOUSTER 39.49N 82.08W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-13 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER
BETWEEN TRIMBLE AND GLOUSTER
&&
EVENT NUMBER RLX1800849
MECLocal storm report, Feb 16, 8:36 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
836 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 1 N HILLS 39.45N 81.36W
02/16/2018 WASHINGTON OH DEPT OF HIGHWAYS
SR-26 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER. VIA
OHGO.
&&
EVENT NUMBER RLX1800850
MECLocal storm report, Feb 16, 8:57 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
857 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLOOD 1 W MOUNT PERRY 39.88N 82.24W
02/16/2018 PERRY OH EMERGENCY MNGR
SR 668 NORTH OF 204 CLOSED DUE TO HIGH WATER ON NEARBY
JONATHAN CREEK.
&&
EVENT NUMBER RLX1800851
MECLocal storm report, Feb 16, 8:58 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM FLOOD 1 N MOUNT PERRY 39.89N 82.22W
02/16/2018 PERRY OH EMERGENCY MNGR
COOPERMILL RD CLOSED BOTH DIRECTIONS DUE TO HIGH WATER
ON NEARBY PAINTER RUN.
&&
EVENT NUMBER RLX1800852
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:27 PM EST | Areal Flood Warning | RLX | Jackson | 21 hr |
| Feb 16, 8:31 PM EST | River Flood Warning | RLX | Barbour | 20 hr |
| Feb 16, 9:07 PM EST | River Flood Warning | RLX | Calhoun, Wirt | 20 hr |
| Feb 16, 9:17 PM EST | Winter Weather Advisory | RLX | Doddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more | 31 hr |
| Feb 17, 12:27 AM EST | River Flood Warning | RLX | Upshur | 11 hr |
| Feb 17, 3:16 AM EST | River Flood Warning | RLX | Barbour | 13 hr |
| Feb 17, 3:24 PM EST | Special Weather Statement | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| Feb 17, 4:09 PM EST | Areal Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 6 hr |
| Feb 17, 5:21 PM EST | Special Weather Statement | RLX | Cabell | 5 hr |
Nearby
Flood Watches in West Virginia, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.